hello all, i am haing a tough time trying to figure out what i should do here about my meds. any advice would be appreacted. i was started on a new med. yesterday, and am already having trouble with it. I would go directly back to my doctor or my pharm... except for i live in a very small town, doc not in on Fri, and the pharm already closed.
i was started yesterday on ratio-fentanyl - 100 mcg. i and my body are very fimilure with opioids. i am 34 years young, and have been prescribed opiods for 24 of those years. it is due to both my respect for my pain meds, along with my doctors and pharm. that i am just now, 24 years in going to fentynal.
Ok, so yesterday i put on my first one on what would be my "flank" ( after dissccussion with my pharmacits and also reading all the info avaible to me on the package insert. ) this was at 2pm. i spent 1 hr in the garden, and played with my dogs... then went for a bike ride with my son.. (( :) ))) when i got home, the patch was already comming off ! it had like a resin on the areas that had lifted. i tried to re-stick... and tried to tape it as suggested in the leafet. neither worked, and it kept rolling off more. i next tried to cut off the areas that were liftin... this only caused it to come off more. so now my concern is... i am now only getting about 70mcg... and it's my first day... my doc already warned me i may want to try break through for the first bit - which i felt i would be okay adjusting ( regretting tht now ) this all happened by 5pm. so i ended up taking it off - and desposing of it how i was told to each time... fold in half - and flush. ( my pharmacist knows i have 4 small dogs, all under 12 pounds, plus a child in the home, and she says there is enough med left after wearing it for 72 hours to kill my dogs nd seriosly harm my child if not kill him also. better safe than sorry. ( i wanted to keep it for the obvious reasons... to show them and to have replaced when i figure out whats going on with them. so next i had a bath ( no saop, just luke warm water... clean off well, dried well, and at 6 pm put on yet another... this second one last through the night, and by morning again stared to peel away> ( i also did indeed hold onto the patch after appling it for 30 - 60 seconds... tried to keep away from bends. ) I am not a big girl.. but we all have bends. this 2nd one was put just on my arm. by the time i was at noon today - this one also was a write off. ( i have now went through 2 patchs... and have only managed to keep on for 18 hrs at this point. It was just starting to really work. Well, now i am here friday late afternoon 3:45pm... and i am scared to even try nother one in case this one messes up also. I am already out o" f 6 days of meds. I can't wait untill monday. It's not a emergancy and i would feel dumb going in to say "umm, help me place this right... i can't get it. I know with all other opiods i havyoue been on ( as i said i respect my medication,,, and use it as perscribed only.. these howeer becme useless to me. ( i also did try to cut the rough edges off to maintain and save as much as i could... but it just kept rolling. My questions,,, should i just try to wait untill monday morning when i can see my doctor ( my pharm is not open monday either ) i could call the next town oer.. but thought i would try here for some adice first.
is there anything anyone can think of that i am doing wrong in applying them? Is there anything i can try while applying the next one? Should I try to tough it out untill monday and not waste any more of my meds? And well, i am not sure that is going to go over well anyhow, i will not be able to sleep tonight, and i am sure i will be in withdrawl by monday morning.
HELP! what can i do? please an advice??
and a thanks to anyone who replies.
Do you have medications for breakthrough pain? Maybe you could use those until Monday and can talk to the doctor or pharmacist.
I had some trouble with them sticking as well. I ended up going off them as they weren't really the right med for me. I did get a certain kind of tape (and can't remember the name of it) that did help it stay on. I think you can also get covers for them made by the manufacturers ... the pharmacist would know about those.
I know you don't want to bother anyone on the weekend but you don't want to put yourself into withdrawal either. Can you call the same chain of pharmacy that's in another town for some help?
I tired mine on several areas. The place it worked best was on my ribs or upper chest, a place that didn't have much fat.
I hope you'll let us know how this turns out. Fentanyl isn't for me but I know a lot of people who have had wonderful pain relief with it.
To get the Fentanyl patches to stick you need to go to your local drug store and pick up some tegaderm translucent dressings. Many manufacturers of the Fentanyl patches will ship these covers to you for free. The tegaderm translucent dressings are made by 3M and are located where the bandages and other wound dressings are located. Make sure you don't get the ones that have a white absorbant dressing in the middle, they should be completely clear on all areas of the patch. Cover the Fentanyl patch with one of these tegaderm patches and it should stay put for you. Only use the tegaderm patches as covers as they are specially made to allow the Fentanyl patch to breathe. Any other patches won't allow the Fentanyl patch to breathe and this can cause too medicine to be absorbed by the body.
I had the very same problem when I wore Fentanyl patches. If you buy Transparent Film Patches, they are the same dressing that hospitals use over IV’s. You can buy them in bulk all over the Internet and are made by several suppliers i.e Nexcare, but I preferred the ones made by 3M, TEGADERM (link below). They withstand sweat, showers, gardening…everything! They are made in different sizes and will be large enough to cover the larger 100 mcg. You will have peace knowing that children and pets will be safe from them falling off or you wasting your money. I would venture to say they are a sure fix.
The reason the patches aren`t sticking well is because of the oils in your skin. I suggest you check your pharm. for skin preps, whick is the same as alcohol wipes. Clean the area where the patch is going with the alcohol to get the oil out. Then apply the patch to that spot. When you remove the patch, apply a little lotion to that spot and put the next patch in a different location close by. I hope this helps.
I had great results using Nexcare bandages as covers. Yes, they have the absorbent pad on them on top of the Tegaderm material but it didn't appear to make any difference in medication release. The Nexcare Sport bandages stay put no matter what you throw at them - extreme sweating, swimming - they don't come off until you decide to take them off.
Most people also notice differences in adhesion depending on what brand of patch they use. Some swear that the gel pouch patches stick better; others have better results with the non-pounch patches like the ones manufactured by Mylan Pharmaceuticals. It's just one of those frustrating trial and error situations.
Everyone's skin is a bit different where oils and sweat glands are concerned, so try some different locations for patch placement. As another member noted, prepping the area with alcohol to remove as many oils as possible is a great idea. I found that my rib cage was the best location for me since there isn't much skin movement, hair, sweating or oils in that area. It also had the benefit of remaining hidden under my clothing and prevented a lot of unwanted questions.
The fentanyl patch isn't for everyone. Make sure you tell your doctor what's happening so you don't get penalized for running out too soon. He may have additional tips that we haven't thought of here. Best of luck to you. Changing meds is never a fun thing to go through. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.